Skip to content

Announcements

Visit the WebMD Parkinson's Health Center for information about symptoms, types, diagnosis, treatment and care.
Manganese Toxicity
avatar
An_245392 posted:
Hello,

I have been having problems with muscle stiffness, twitching, tiredness, my wife says I walk like an old man now, and my hands shake, especially when I'm trying to use them. I also have RLS that I think is worsening but I dunno. the rest of it is, I'm sure, but the RLS has been around for a while now.

To make a long story short, I had been experimenting with KMnO4-based rocket propellants. Not a common thing, I'm sure, but I had been told that it couldn't work, it was too reactive, so I had to give it a shot. The stuff never produced much in the way of visible exhaust, so I never worried about it much. It never even occurred to me that it might be the problem until almost a year after I started having symptoms. It wasn't a daily thing, fortunately, but I'm sure I've inhaled a LOT of the fumes. The connection occurred to me one day after I tested a smallish motor and I felt absolutely drained and sore the next day.

A few weeks later I had a blood test done and my level was at 24ug/L. According to my doctor that's within the normal limits, but my reading online says that it's high. I don't see any clear standard, but some studies seem to say 7ug/L and others 15ug/L. One said 20ppb, but that was from 1979, and I don't know how standards and testing has changed since then.

I'm at a bit of a loss. Is that level high? Is a normal level meaningful? If I start getting better I guess it was nothing, but if it doesn't, is there anything that can even be done? Is this something you'd consider worth investigating or no? My doctor gave me a speech about zebras today, but I've basically poisoned myself, I'm afraid, and I don't see how it's unlikely or exotic.

Thanks
Reply


Helpful Tips

Sensory symptoms in Parkinson's DiseaseExpert
Sensory complaints in PD are not uncommon, and include visual changes, loss of sense of smell, restless legs syndrome (RLS), and pain. ... More
Was this Helpful?
65 of 81 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Neurological Disorders Center